The FDA issued a warning that the antiseizure medications levetiracetam (Keppra, Keppra XR, Elepsia XR, Spritam) and clobazam (Onfi, Sympazan) can cause a rare but serious reaction that can be life-threatening if not diagnosed and treated quickly.
This reaction is called Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS). It may start as a rash but can quickly progress, resulting in injury to internal organs, the need for hospitalization, and even death.
Symptoms of DRESS generally start 2 weeks to 8 weeks after starting on the medications, but these symptoms may occur earlier or later. A physical examination, laboratory blood tests, and other evaluations are used to diagnose DRESS.
As a result, the FDA is requiring drug manufacturers to add warnings about this risk to the prescribing information and patient medication guides for these drugs. The warnings for both levetiracetam and clobazam medicines will include information that early symptoms of DRESS such as fever or swollen lymph nodes can be present even when a rash cannot be seen.
DRESS is different from other serious skin-related reactions that can happen with these medicines and where a rash is present early on, including Stevens-Johnson Syndrome (SJS) and toxic epidermal necrolysis (TEN).
Patients should not stop taking these medications without consulting with their healthcare providers, as stopping these medications suddenly could lead to uncontrolled seizures.
Patients who develop any unusual symptoms or reactions, including a rash, at any time while taking levetiracetam or clobazam should go to an emergency room immediately.
For ongoing coverage of the latest drug approvals and alerts impacting workers’ comp, visit Med Monitor online.